Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 30, 2020, 3:05 AM CDT for Haywood County, Tipton County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 3:05 AM CDT (08:05 UTC)
- Expired
- Aug 30, 2020, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Haywood County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 35 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:50 AM CDT | FLASH FLOOD | 6 Se Covington, TN | SEVERAL INTERSECTIONS ON HIGHWAY 59 ARE FLOODED. INTERSECTION OF HIGHWAY 59 AND MASON-MALONE AS WELL AS HIGHWAY 59 AND HIGHWAY 14 ARE FLOODED. FLOODING IS ALSO OCCURRING IN THE CANNON GROVE AREA. |
| Aug 30, 3:50 AM CDT | FLASH FLOOD | Mason, TN | FLOODING OCCURRED NEAR INTERSECTION OF MAIN ST. AND L AND N ROAD. HOMES WERE EVACUATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
305
WGUS54 KMEG 300805
FFWMEG
TNC075-167-301115-
/O.NEW.KMEG.FF.W.0026.200830T0805Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
305 AM CDT Sun Aug 30 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southwestern Haywood County in western Tennessee...
Southeastern Tipton County in western Tennessee...
* Until 615 AM CDT.
* At 305 AM CDT, Doppler radar indicated thunderstorms have produced
2-4 inches of rainfall across the warned area over the past 2
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Covington, Mason, Tabernacle, Cotton Lake, Canaan Grove, Gift,
Keeling, Gainesville, Turnpike and Clopton.
Another 1 to 2 inches of rainfall is possible over the next hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3552 8966 3555 8957 3559 8953 3560 8954
3559 8952 3558 8951 3558 8950 3559 8949
3558 8944 3541 8945 3540 8954 3539 8959
3543 8964 3547 8968
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
319
WGUS74 KMEG 301110
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
610 AM CDT Sun Aug 30 2020
TNC075-167-301120-
/O.EXP.KMEG.FF.W.0026.000000T0000Z-200830T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haywood TN-Tipton TN-
610 AM CDT Sun Aug 30 2020
...FLASH FLOOD WARNING AT 615 AM CDT THIS MORNING FOR SOUTHWESTERN
HAYWOOD AND SOUTHEASTERN TIPTON COUNTIES HAS BEEN REPLACED WITH A
FLOOD WARNING...
LAT...LON 3552 8966 3555 8957 3559 8953 3560 8954
3559 8952 3558 8951 3558 8950 3559 8949
3558 8944 3541 8945 3540 8954 3539 8959
3543 8964 3547 8968
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:15 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 29, 11:15 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1115 PM CDT Sat Aug 29 2020 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 843 PM CDT Sat Aug 29 2020/ UPDATE... Tranquil conditions are currently occurring across the Mid-South at this time. However, showers and thunderstorms are developing across Southern Missouri and Western Arkansas. This convection will move into the Mid-South during the overnight hours. There still remains some risk of storms becoming severe, but the threat is not as high as what was thought earlier today as showers and thunderstorms that occurred earlier this evening has created a more stable airmass over the Mid-South. The expectation is that the severe storms that are currently occurring across Western Arkansas will dive southeast of the Mid-South within the area of unstable air. Bigger threat may come from possible flash flooding as convection moves over areas that have already received a lot of rain over the last several days. Made some minor adjustments to POPS earlier this evening. Current forecast has a good handle. Will only update to add some mention of fog during the overnight hours. KRM DISCUSSION... /issued 309 PM CDT Sat Aug 29 2020/ Its very hot and unstable across the Midsouth. Tropical moisture remains in place with temperatures in the upper 80s to low 90s across most of the area resulting in Heat indices near or above 100 degrees for much of the area. Outflow from an MCS that peaked over Southeast Kansas early this morning has moved across Arkansas sparking a line of thunderstorms currently approaching East Arkansas. The airmass ahead of this line is very unstable featuring surface based capes over 5000 j/kg. Effective shear is not that impressive at 20-30 kts, but a favorable thermodynamic environment characterized by strong instability and moderate mid- level lapse rates around 7-7.5 C/km should be sufficient for large hail and damaging winds. Shear gets even weaker farther south and East so storms may weaken some as they move into the Midsouth. Short term guidance also suggests this will be the case. The HRRR weakens storms substantially this afternoon but features another round of storms after midnight tonight as a weak shortwave tracks out of East Arkansas into West Tennessee and North Mississippi. It is also possible that the storms currently moving into East Arkansas limits overnight redevelopment resulting in lots of uncertainty this evening and tonight. A cold front associated with the shortwave is expected to stall along the Tennessee Kentucky state line to near Little Rock tonight. This feature will lift back to the North early Sunday in response to a stronger shortwave approaching West Arkansas. Widespread showers and thunderstorms are expected Sunday but we will lack the instability we have in place today. Isolated occurrences of damaging wind and large hail will be the primary threat. The Storm Prediction Center has nearly all of the Midsouth in a Marginal Risk for severe thunderstorms. High temperatures Sunday are expected to range from around 80 North of the front in far northern portions of the Midsouth to near 90 in the far South. Early next week we begin with northwest flow and a mean storm track across Southern Arkansas into into Middle Mississippi. Temperatures should rebound a bit across the northern half of the Midsouth, but remain below 90 degrees area wide. As a result we should see more instability and the possibility for some stronger storms. Late Monday through Midweek we will see a deep trough develop over the Rockies resulting in a quick transition to Southwest flow across the Southern Plains and over the Midsouth. This pattern will remain in place through at least Wednesday night as a cutoff low and associated longwave trough gradually shift East. Several rounds of heavy rain and thunderstorms look likely through late Wednesday or Thursday before the longwave trough shifts across the area into Middle Tennessee and Alabama. This prolonged period of rain and thunderstorms may result in flooding problems across the Midsouth, especially across Northeastern Arkansas, the Missouri bootheel and Northern portions of West Tennessee. Current expected rainfall totals over the next 7 days range from over 6 inches in far Northeast Arkansas to around 1-1.5 inches in Northeast Mississippi. A strong cold front associated with the longwave trough will usher in cooler and drier conditions Friday into next weekend. 30 && .AVIATION... Mainly VFR conds across the Mid-South this evening. A weak front is draped across the Mid-South. Expect this to be a focus for SHRA/TSRA activity for the period. Using latest radar trends will tempo TSRAs at KMEM/KJBR during the overnight hours. Not as confident further east so will stick with VCTS at KMKL. Should be a good deal of low clouds and perhaps some light fog during the morning hours before a return to VFR by afternoon. Using the latest CAMs looks like TSRAs will refire east of KMEM Sunday afternoon so will introduce VCTSs at KMKL/KTUP by mid afternoon. Winds will be light through the period outside of TSRAs. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 29, 8:12 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 812 PM CDT Sat Aug 29 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-310315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 812 PM CDT Sat Aug 29 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms will be possible over East Arkansas, the Missouri Bootheel, Northwest Mississippi and much of West Tennessee tonight. Primary risks include damaging winds and large hail. Heavy rain will also be possible. A Slight Risk of Excessive Rainfall exists across a large portion of the Mid South tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Marginal Risk for severe thunderstorms over most of the Midsouth on Sunday, and a Slight to Marginal risk on Monday. Multiple rounds of heavy and rain and thunderstorms are expected during the upcoming work week. Flooding may become a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. KRM
In the hours before
Special weather statement, Aug 30, 12:13 AM CDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Memphis TN 1213 AM CDT Sun Aug 30 2020 ARZ026-027-300545- Poinsett AR-Craighead AR- 1213 AM CDT Sun Aug 30 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT FOR... Northeastern Poinsett County in eastern Arkansas... Southern Craighead County in eastern Arkansas... At 1213 AM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located 7 miles northwest of Greenfield, or 7 miles southwest of Jonesboro, moving east at 25 mph. People in northeastern Poinsett and southern Craighead Counties should monitor this storm closely. LAT...LON 3567 9088 3585 9088 3589 9035 3562 9035 TIME...MOT...LOC 0513Z 270DEG 21KT 3576 9080
Special weather statement, Aug 30, 12:50 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
1250 AM CDT Sun Aug 30 2020
ARZ027-028-035-036-300615-
Poinsett AR-Cross AR-Mississippi AR-Crittenden AR-
1250 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southeastern Poinsett County in eastern Arkansas...
Eastern Cross County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 1250 AM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near Jonesboro to near
Brickeys. Movement was east at 25 mph.
People in southeastern Poinsett...eastern Cross...southwestern
Mississippi and northwestern Crittenden Counties should monitor this
storm closely.
LAT...LON 3560 9065 3562 9019 3512 9020 3514 9040
3515 9040 3514 9047 3516 9066
TIME...MOT...LOC 0550Z 270DEG 22KT 3583 9059 3493 9059Special weather statement, Aug 30, 1:32 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 AM CDT Sun Aug 30 2020
TNZ050-089-090-300700-
Hardeman TN-Fayette TN-Haywood TN-
132 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...
Northwestern Hardeman County in western Tennessee...
Northeastern Fayette County in western Tennessee...
South central Haywood County in western Tennessee...
At 132 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Dancyville, or 15 miles southwest of Brownsville,
moving southeast at 20 mph.
People in northwestern Hardeman...northeastern Fayette and south
central Haywood Counties should monitor this storm closely.
LAT...LON 3513 8930 3536 8953 3540 8948 3540 8947
3541 8948 3550 8938 3533 8907
TIME...MOT...LOC 0632Z 312DEG 16KT 3539 8940Special weather statement, Aug 30, 2:30 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 AM CDT Sun Aug 30 2020
TNZ088-089-300815-
Fayette TN-Shelby TN-
230 AM CDT Sun Aug 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...
Central Fayette County in western Tennessee...
East central Shelby County in western Tennessee...
At 230 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Arlington, or 10 miles northeast of Cordova, moving
east at 25 mph.
People in central Fayette and east central Shelby Counties should
monitor this storm closely.
LAT...LON 3504 8924 3518 8975 3536 8970 3530 8919
3524 8919
TIME...MOT...LOC 0730Z 283DEG 21KT 3526 8964The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:32 AM CDT | Special Weather Statement | MEG | Fayette | 28 min |
| Aug 30, 2:13 AM CDT | Areal Flood Advisory | MEG | Fayette, Haywood, Tipton | 3 hr |
| Aug 30, 2:30 AM CDT | Special Weather Statement | MEG | Fayette | 45 min |
| Aug 30, 6:10 AM CDT | Areal Flood Warning | MEG | Fayette, Tipton | 2 hr |
| Aug 30, 8:15 AM CDT | Areal Flood Warning | MEG | Haywood, Tipton | 60 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.